Format

Send to:

Choose Destination
See comment in PubMed Commons below
Turk Psikiyatri Derg. 2008 Fall;19(3):329-33.

[Hypomania/mania induced by cessation of antidepressant drugs].

[Article in Turkish]

Author information

  • 1koralar@superonline.com

Abstract

Although rarely reported, the induction of hypomanic/manic episodes due to sudden or gradual cessation of antidepressant drugs is a phenomenon observed in clinical settings. Herein we present 2 patients that had manic episodes induced by gradual cessation of antidepressant drugs. Common features of both cases were as follows: patients were female; a major depressive episode was the reason for starting treatment; familial loading for unipolar depressive disorder; venlafaxine was administered for treatment of the episode; mood elevation symptoms while gradually decreasing the medication dose; absence of physical symptoms related to withdrawal; antipsychotic and mood stabilizing drugs were required for the treatment of the episode. In both cases 1) a hypomanic/manic episode induced by the use of antidepressants, 2) agitated depression, 3) physical withdrawal syndrome, and 4) spontaneous episodes in the natural course of the illness were the 4 different states that were taken into consideration for differential diagnosis. Hypomanic/manic episodes induced by cessation of antidepressant drugs are thought to shed light on the etiology of bipolar disorder, which this report discusses with reference to the case reports.

PMID:
18791886
[PubMed - indexed for MEDLINE]
Free full text
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for Turkish Journal of Psychiatry
    Loading ...
    Write to the Help Desk